Centenary of the UCT Faculty of Health Sciences

Burden of antituberculosis and antiretroviral drug-induced liver injury at a secondary hospital in South Africa

Charlotte Schutz, Zahiera Ismail, Charles John Proxenos, Suzaan Marais, Rosie Burton, Chris Kenyon, Gary Maartens, Robert J Wilkinson, Graeme Meintjes

Abstract


Background. G F Jooste Hospital (GFJH) is a secondary-level referral hospital in a high HIV and tuberculosis (TB) co-infection setting.
Aims. To assess the proportion of significant drug-induced liver injury (DILI) due to tuberculosis treatment (TBT) and/or antiretroviral therapy (ART) among patients presenting with liver dysfunction at GFJH and to describe management and outcomes.
Methods. A retrospective observational study was performed of all cases referred to GFJH with significant liver dysfunction from 1 January to 30 June 2009. Significant liver dysfunction was defined by alanine transaminase (ALT)≥200 U/l or total bilirubin (TBR)≥44 µmol/l. TBT- or ART-associated DILI was defined as significant liver dysfunction attributed to TBT and/or ART and which resulted in the halting of treatment or the adjustment thereof. Outcome measures included case numbers, descriptive data, and in-hospital and 3-month mortality.
Results. A total of 318/354 cases of significant liver dysfunction were reviewed: 71 were classified as TBT- or ART-associated DILI, while liver dysfunction was attributed to other causes in the remainder. In-hospital and 3-month mortality of TBT- or ART-associated DILI patients was 27% (n=19) and 35% (n=25), respectively. The majority of deaths were related to sepsis or sepsis complicating liver dysfunction. Twenty-three patients (32%) were lost to follow-up; 23 (32%) were alive and in outpatient care 3 months after presentation.
Conclusions. TBT- or ART-associated DILI is a common reason for presentation at a referral hospital in South Africa. In-hospital and 3-month mortality are high. Prospective studies are needed to define optimal management.

Authors' affiliations

Charlotte Schutz, Clinical Infectious Diseases Research Initiative, Institute of Infectious Disease and Molecular Medicine, and Department of Medicine, University of Cape Town, and Infectious Diseases Unit, G F Jooste Hospital, Cape Town

Zahiera Ismail, Infectious Diseases Unit, G F Jooste Hospital, Cape Town

Charles John Proxenos, Infectious Diseases Unit, G F Jooste Hospital, Cape Tow

Suzaan Marais, Clinical Infectious Diseases Research Initiative, Institute of Infectious Disease and Molecular Medicine, and Department of Medicine, University of Cape Town; Infectious Diseases Unit, G F Jooste Hospital, Cape Town

Rosie Burton, Department of Medicine, University of Cape Town, and Infectious Diseases Unit, G F Jooste Hospital, Cape Town

Chris Kenyon, Department of Medicine, University of Cape Town, and Infectious Diseases Unit, G F Jooste Hospital, Cape Town

Gary Maartens, Division of Clinical Pharmacology, Faculty of Health Sciences, University of Cape Town

Robert J Wilkinson, Institute of Infectious Disease and Molecular Medicine, UCT and Infectious Diseases Unit, G F Jooste Hospital, Cape Town; Division of Medicine, Imperial College London, and MRC National Institute for Medical Research, , London, UK

Graeme Meintjes, UCT

Full Text

PDF (1546KB) HTML

Keywords

TB treatment, ART, hepatotoxicity, drug-induced liver injury

Cite this article

South African Medical Journal 2012;102(6):506-511.

Article History

Date submitted: 2012-01-20
Date published: 2012-03-02

Article Views

Abstract views: 1475
Full text views: 2994

Comments on this article

*Read our policy for posting comments here